.

Local Krokodil Victims: Young, Middle-Class & Female, Doctor Says

Three people are known to have taken the flesh-rotting drug here, but those cases may just be the tip of the iceberg, Dr. Abhin Singla said.

Dr. Abhin Singla was walking through the intensive care unit of Presence St. Joseph Medical Center Monday when he overheard a nurse speaking about heroin and then caught the distinctive odor of rotting flesh.

And he knew: Krokodil had arrived in Will County.

  • Sign up for the Plainfield Patch newsletter
  • Like Plainfield Patch on Facebook and follow us on Twitter

  • The homemade drug that combines codeine with such things as gasoline and lighter fluid, producing a high three times stronger than heroin when injected, is called the flesh-eating drug because it rots the body from the inside out. It has claimed thousands of victims in Russia, but has only been publicly reported in the United States since last week.

    Within 24 hours of seeing his first krokodil case, two more emerged, said Singla, St. Joseph's director of addiction services and medical director for The Promises of Recovery, a treatment facility. It's likely there will be many more before word gets out to the heroin-using community, he said.

    "Honestly, I'm kind of surprised -- it was just in Arizona and Nevada last week -- how quickly it got here," Singla said.

    Then again, maybe it shouldn't be a huge shock given that Joliet is often a stopping-off place for drug dealers moving their wares along Interstate 55 and 80 from the West Coast to Chicago, said Singla, who used to work with the Will County state's attorney's office on drug cases.

    The three patients he's currently treating have three things in common: They're female, they're between the ages of 18 and 25, and they come from middle-class backgrounds in the suburban Joliet area.

    One knew she was taking krokodil, the other two did not, Singla said.

    What they now also have in common are months of withdrawal, surgery and drug treatment ahead of them, and the hope that the ravages of the drug doesn't ultimately take their lives, he said.

    "If you want to kill yourself, this is the way to do it," Singla said.

    The genesis of the drug actually goes back to the 1930s, when it was known as a painkiller called "desomorphine," he said. While no longer used here for that purpose, it is in Russia and other countries. In tablet form, it doesn't cause the abscesses and gangrene that result when it's injected, Singla said.

    Its use as a heroin substitute emerged in Russia after the Soviet war in Afghanistan destroyed many poppy fields, thus creating a shortage of the poppy seeds needed for heroin. It was discovered that codeine, which is available over-the-counter there, could be used to make a narcotic that not only provided a high far greater than heroin, but could be produced for far less expense, Singla said.

    "They realized they could get a bigger bang for less money," he said. "The price being one-tenth the cost of heroin is a real game-changer."

    The downside is the "bang" does not last as long as that produced by heroin, and the side effect -- rotting flesh that can become so infected that bone, muscle and tendons are exposed -- is not only painful, but deadly.

    The drug was nicknamed krokodil -- Russian for crocodile -- because it produces green scales similar to a crocodile hide before progressing into abscesses and gangrene.

    Two of the patients Singla saw this week had no idea they'd taken krokodil or that they were just seeing the beginning of what will be an excruciatingly painful fight to save their arms, legs, fingers and toes from amputation and their skin from rotting away, he said.  

    "They came (to me) for help to get off heroin, and that's when I told them what they really had," Singla said.

    Word of mouth may be the only way to stem what could end up being an epidemic of krokodil cases, he said. Once addicts learn of it, they will tell each other and learn to avoid it, similar to what happened a year or two ago when heroin was being mixed with a substance that could cause instant death and has since gone away, he said.

    But until then, many people are likely going to get snared by the drug and left with damage it causes, he said.

    The one thing parents can do is speak to their children about drugs and about krokodil specifically, Singla said. While it's difficult, parents need to show their children the photos of people who have been affected by the drug because the reality will scare them more than any lecture, he said.

    "The goriness of the pictures of rotting arms and legs are hard to look at, but I think parents really need to share them with their kids," Singla said. 
    James Randall Webber October 11, 2013 at 06:20 PM
    Yes, the symptoms look exactly like the ones experienced by Russian "krokodil" users, but has a lab confirmed that the Joliet cases were caused by desomorphine? Many scientists are asking for analytical (lab) results.

    Boards

    More »
    Got a question? Something on your mind? Talk to your community, directly.
    Note Article
    Just a short thought to get the word out quickly about anything in your neighborhood.
    Share something with your neighbors.What's on your mind?What's on your mind?Make an announcement, speak your mind, or sell somethingPost something